Georgia, 2008Hail and Damaging Winds in Georgia, February 26, 2008
February 26, 2008 · NWS JAX · 18 events in 9 counties and zones
A cold front and squall line transited southeast Georgia on Tuesday, February 26th, 2008.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front and squall line transited southeast Georgia on Tuesday, February 26th, 2008.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Feb 26, 10:18 AM EST, 1 hour 34 minutes earlier.
Area forecast discussion, Feb 26, 10:18 AM EST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1018 AM EST TUE FEB 26 2008
...SLIGHT RISK OF SEVERE STORMS THIS AFTERNOON AND EVENING...
...FREEZING TEMPERATURES EXPECTED THURSDAY MORNING...
.UPDATE...SFC ANALYSIS INDICATES COLD FRONT FROM NRN GA TO SRN AL
AND MOVING OFF THE MOUTH OF THE MS RIVER. RADAR IMAGERY FAIRLY
IMPRESSIVE WITH SQUALL LINE FROM CENTRAL GA TO THE FL PANHANDLE.
STRONG KINEMATICS WITH A WSW LOW LEVEL JET OF ABOUT 55 KT ACROSS
PORTIONS OF THE FL PANHANDLE...EXPECTED TO SHIFT EWD WITH LITTLE
CHANGE IN STRENGTH. CYCLONIC CURVED 300 MB UPPER LEVEL JET WILL
REMAIN JUST TO OUR N IN THE RANGE OF 130-140 KT. VIS IMAGERY
CONTINUES TO SHOW A LARGE AREA OF LOW CIGS AND AREA OF FOG ONLY
SLOWLY ERODING DUE TO RICH MOISTURE SEEN IN THE JAX SOUNDING BELOW
800 MB. EXPECT THAT BY 17Z/18Z WHEN MIXING WILL BE STRONGER THAT
MOST OF THE LOW CLOUDS WILL BE DISSIPATED. AT PRESENT TIME...LINE
WILL BE MOVING INTO THE CWA BY AROUND 17Z-19Z. ADDITIONAL
CONVECTION LIKELY TO BE FIRING AHEAD OF THE MAIN LINE AS IS SEEN
IN RECENT RADAR NEAR AND W OF TLH. MAIN THREAT LOOKS TO BE
DAMAGING WINDS ALTHOUGH WITH STEEP LAPSE RATES ALOFT AT 7C OR
BETTER SEVERE HAIL IS POSSIBLE. LOWER RISK OF ISOLATED TORNADOES
ON NRN EXTENT OF BOW ECHOES. FOR LAKE WIND ADVISORY...SO FAR A
FEW REPORTS SHOW WIND GUSTS OF 25 TO 30 MPH IN SE GA. SUSTAINED
WINDS EXPECTED TO REACH 20 MPH DURING THE AFTERNOON. ONLY MINOR
CHANGES ANTICIPATED FOR THE ZONES.
&&
.AVIATION...IFR CONDS CONTINUE OVER THE AREA AND AGAIN IMPROVING
CONDS EXPECTED BY NOON WITH AT LEAST MVFR CIGS. LOW LEVEL WIND
SHEAR SHOULD BE DECREASING AS SFC WINDS CONTINUE TO INCREASE.
BASED ON RADAR TRENDS...MAY BE MOVING THE TIME WINDOW UP FOR
SHOWERS AND THUNDERSTORMS.
&&
.MARINE...NO SIGNIFICANT CHANGES EXPECTED. CURRENT OBS INDICATE
12-15 KT BUT ARE EXPECTED TO INCREASE TO SCA LEVELS AS COLD FRONT
TRANSLATES EWD.
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...LAKE WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR ALACHUA-BAKER-
BRADFORD-CLAY-COLUMBIA-DUVAL-FLAGLER-GILCHRIST-HAMILTON-
MARION-NASSAU-PUTNAM-ST JOHNS-SUWANNEE-UNION.
FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY
AFTERNOON FOR ALACHUA-BAKER-BRADFORD-CLAY-COLUMBIA-DUVAL-
FLAGLER-GILCHRIST-HAMILTON-MARION-NASSAU-PUTNAM-ST JOHNS-
SUWANNEE-UNION.
RED FLAG WARNING FROM 1 PM TO 6 PM EST WEDNESDAY FOR ALACHUA-
BAKER-BRADFORD-CLAY-COLUMBIA-DUVAL-FLAGLER-GILCHRIST-
HAMILTON-MARION-NASSAU-PUTNAM-ST JOHNS-SUWANNEE-UNION.
GA...LAKE WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR APPLING-
ATKINSON-BACON-BRANTLEY-CHARLTON-CLINCH-COASTAL CAMDEN-
COASTAL GLYNN-COFFEE-ECHOLS-INLAND CAMDEN-INLAND GLYNN-JEFF
DAVIS-PIERCE-WARE-WAYNE.
FIRE WEATHER WATCH WEDNESDAY AFTERNOON FOR APPLING-ATKINSON-
BACON-BRANTLEY-CHARLTON-CLINCH-COASTAL CAMDEN-COASTAL GLYNN-
COFFEE-ECHOLS-INLAND CAMDEN-INLAND GLYNN-JEFF DAVIS-PIERCE-
WARE-WAYNE.
AM...SMALL CRAFT ADVISORY UNTIL 6 AM EST THURSDAY FOR ALTAMAHA SOUND
GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE.
SMALL CRAFT ADVISORY UNTIL 4 PM EST WEDNESDAY FOR ALTAMAHA SOUND
GA TO FERNANDINA BEACH FL OUT 20 NM-FERNANDINA BEACH TO ST
AUGUSTINE FL OUT 20 NM-ST AUGUSTINE TO FLAGLER BEACH FL OUT
20 NM.
&&
SHASHY/WALKERHazardous weather outlook, Feb 26, 11:40 AM EST, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1140 AM EST TUE FEB 26 2008
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-262330-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1140 AM EST TUE FEB 26 2008
THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.
.DAY ONE...TODAY AND TONIGHT...
...TORNADO WATCH NUMBER 80 IN EFFECT FOR THE AREA THROUGH 6 PM...
...LAKE WIND ADVISORY IN EFFECT TODAY...
A PRE-FRONTAL SQUALL LINE WILL MOVE THROUGH THE AREA THIS AFTERNOON
AND EVENING. STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED WITH THE
THREAT OF ISOLATED TORNADOES...DAMAGING STRAIGHT LINE WINDS...
AND LARGE HAIL. BE ALERT TO CHANGING WEATHER CONDITIONS AND BE
PREPARED TO SEEK SHELTER IF HAZARDOUS WEATHER APPROACHES YOUR
LOCATION.
MARINE INTERESTS OPERATING IN THE COASTAL WATERS...BE AWARE OF THE
RISK OF HIGH WINDS AND ROUGH SEAS WITH THESE STORMS AND BE PREPARED
TO SEEK SAFE HARBOR.
STRONG SOUTHWEST WINDS WILL PRECEDE THE STRONG COLD FRONT...AND A
LAKE WIND ADVISORY IS IN EFFECT. WINDS GUSTING TO 30 TO 35 MPH
ARE EXPECTED THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
...WIDESPREAD FREEZE IS LIKELY THURSDAY MORNING...
COLD AND DRY AIR WILL FILTER OVER THE AREA WEDNESDAY FOLLOWING THE
FRONTAL PASSAGE. THERE WILL BE AN ELEVATED FIRE DANGER DUE TO BREEZY
WINDS AND LOW HUMIDITIES WEDNESDAY AND THURSDAY.
A WIDESPREAD FREEZE IS LIKELY THURSDAY MORNING AND POSSIBLY
FRIDAY MORNING AS WELL. THE COLDEST TEMPERATURES ARE EXPECTED
THURSDAY MORNING WITH MID 20S POSSIBLE OVER INLAND AREAS.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION IS REQUESTED. PLEASE RELAY ANY REPORTS OF
SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AND LOCAL COUNTY
EMERGENCY MANAGEMENT.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
MKT/ARS
In the hours before
Special weather statement, Feb 26, 11:27 AM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1127 AM EST TUE FEB 26 2008
GAZ150-162>164-261730-
CHARLTON-CLINCH-ECHOLS-WARE-
1127 AM EST TUE FEB 26 2008
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN
CHARLTON...SOUTHEASTERN CLINCH...SOUTHERN WARE AND SOUTHEASTERN
ECHOLS COUNTIES FOR STRONG WINDS AND FUNNEL CLOUDS VALID UNTIL 1230
PM EST...
AT 1127 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 9 MILES WEST OF NEEDMORE...OR 12 MILES
NORTHEAST OF JASPER...MOVING NORTHEAST AT 40 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND NEEDMORE...FARGO...STEVEN
FOSTER STATE PARK...RACE POND...HOMELAND AND FOLKSTON THROUGH 1230 PM
EST. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. DOPPLER RADAR HAS INDICATED WEAK ROTATION WITHIN THIS
STORM. TORNADOES MAY DEVELOP WITH LITTLE OR NO ADVANCE WARNING. IF
FURTHER INTENSIFICATION OCCURS A WARNING MAY BE REQUIRED.
THE AREA REMAINS UNDER A TORNADO WATCH.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
SANDRIK
Special weather statement, Feb 26, 11:43 AM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1143 AM EST TUE FEB 26 2008
GAZ149-150-162-163-261730-
ATKINSON-CLINCH-ECHOLS-WARE-
1143 AM EST TUE FEB 26 2008
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CLINCH...
ATKINSON...NORTHERN WARE AND ECHOLS COUNTIES FOR STRONG WINDS AND
EXCESSIVE LIGHTNING VALID UNTIL 1230 PM EST...
AT 1140 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS WEST OF THE ALERT AREA...CENTERED ALONG A LINE
EXTENDING FROM 7 MILES SOUTH OF WILLACOOCHEE TO 36 MILES WEST OF
STATENVILLE...MOVING EAST AT 55 MPH. THE THUNDERSTORMS WILL MOVE
INTO THE AREA AFTER 12 NOON AND IF THEY INTENSIFY FURTHER...
WARNINGS MAY BE NEEDED. THE MAIN THREATS FROM THESE STORM ARE 50
TO 60 MPH WINDS AND EXCESSIVE CLOUD-TO-GROUND LIGHTNING.
THE AREA REMAINS UNDER A TORNADO WATCH.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
WOLF
Thunderstorm Wind, Clinch
- When
- February 26, 11:52 AM EST
- Where
- Clinch County, 9.51 mi NE of Edith
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Park/Forest Service
- Coordinates
- 30.780, -82.440
Several trees reported down near the Steven Foster State Park entrance. Event time has been based on radar imagery.
Hail, Ware
- When
- February 26, 12:12 PM EST
- Where
- Ware County, 15.25 mi S of Hopkins
- Measured
- 0.75 in hail
- Reported by
- Park/Forest Service
- Coordinates
- 30.750, -82.410
Large hail was reported near the Jack Island section of Stephen Foster State Park. additionally a tree was also blown down across the park office entrance road.
Thunderstorm Wind, Atkinson
- When
- February 26, 12:15 PM EST
- Where
- Atkinson County, 1.18 mi E of Pearson
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 31.300, -82.850
Emergency Management reports trees down on Sunnyside Church Road.
Thunderstorm Wind, Clinch
- When
- February 26, 12:15 PM EST
- Where
- Clinch County, 9 mi NW of Cutting
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 31.100, -82.940
Law Enforcement reports trees and powerlines down near the intersection of Highway 122 and Highway 168.
Thunderstorm Wind, Echols
- When
- February 26, 12:30 PM EST
- Where
- Echols County, Statenville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 30.700, -83.030
Scattered trees and powerlines down in the western portion of the county...mainly west of Statenville.
Thunderstorm Wind, Jeff Davis
- When
- February 26, 12:36 PM EST
- Where
- Jeff Davis County, Denton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 31.720, -82.700
A local utility company reported several pine trees down on power lines in the Denton area. Event time has been based on Moody Air Force Base radar imagery.
Thunderstorm Wind, Clinch
- When
- February 26, 12:45 PM EST
- Where
- Clinch County, 5.15 mi NNE of Headlight
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 30.890, -82.670
Trees and power lines down on U.S. highway 441 about 15 miles south of Homerville.
Hail, Camden
- When
- February 26, 12:45 PM EST
- Where
- Camden County, 1.5 mi SSE of St Marys
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 30.710, -81.540
The Saint Marys Fire Department reported quarter size hail in Saint Marys.
Thunderstorm Wind, Jeff Davis
- When
- February 26, 1:00 PM EST
- Where
- Jeff Davis County, 1.5 mi NNW of Roper
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 31.840, -82.660
A local utility company reported several pine trees down on power lines northeast of the Snipesville area.
Thunderstorm Wind, Camden
- When
- February 26, 1:00 PM EST
- Where
- Camden County, 1.5 mi SSE of St Marys
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 30.710, -81.540
A tree was blown down across Highway 40 in downtown Saint Marys and was removed by the fire department.
Hail, Camden
- When
- February 26, 1:06 PM EST
- Where
- Camden County, 3.64 mi NE of St Marys Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 30.790, -81.510
The public reported nickel to quarter size hail near the base.
Thunderstorm Wind, Atkinson
- When
- February 26, 1:15 PM EST
- Where
- Atkinson County, 2.16 mi NNE of Kirkland
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 31.350, -82.910
Power lines down on County Road 244 two miles north of Kirkland and five miles northwest of Pearson. Time was based on radar imagery and position was adjusted after follow up with county Emergency Manager.
Thunderstorm Wind, Coffee
- When
- February 26, 1:15 PM EST
- Where
- Coffee County, 0.69 mi N of Douglas
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 31.510, -82.850
Scattered trees down in the Douglas area.
Thunderstorm Wind, Brantley
- When
- February 26, 1:30 PM EST
- Where
- Brantley County, 1.5 mi NNE of Raybon
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 31.290, -81.960
Trees and power lines down on Trudie Road just south of Hortense.
Thunderstorm Wind, Ware
- When
- February 26, 1:30 PM EST
- Where
- Ware County, 2.36 mi W of Beach
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 31.430, -82.540
Reports of trees down in northern portion of county around 130 pm EST and this time frame was confirmed by radar imagery.
Thunderstorm Wind, Camden
- When
- February 26, 1:59 PM EST
- Where
- Camden County, 3.27 mi WNW of Silco
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 30.890, -81.870
Camden County Emergency Management reported a tree over on Highway 110 one mile north of Colerain and Highway 40. Report has been adjusted based on further EMA report and radar data.
Hail, Wayne
- When
- February 26, 2:03 PM EST
- Where
- Wayne County, 0.59 mi W of Jesup
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.600, -81.890
A trained spotter reported hail up to the size of a penny.
Hail, Camden
- When
- February 26, 2:33 PM EST
- Where
- Camden County, 1 mi N of St Marys
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 30.744, -81.550
A spotter reported hail up to the size of a penny.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Georgia, February 26, 20084 injured · $26 million · EF3 · 50 events
- Tornadoes and Hail in Alabama, February 26, 20081 death · $2.7 million · EF1 · 21 events
- Lake-Effect Snow and Winter Weather in Indiana, February 26 to 27, 20081 death · 3 events
- Hail and Damaging Winds in Georgia, February 26, 2008$1.1 million · 65 kt wind · 13 events
- Hail and Damaging Wind in Louisiana, February 26, 2008$500,000 · 1 in hail · 3 events
- Winter Storm in Pennsylvania, February 26 to 27, 2008$450,000 · 3 events
- Winter Storm in Vermont, February 26 to 27, 2008$155,000 · 16 events
- Heavy Snow in New York, February 26 to 27, 2008$80,000 · 8 events
- Tornadoes and Hail in Florida, February 26, 20081 injured · EF0 · 38 events
- Hail and Damaging Winds in Alabama, February 26, 2008$54,000 · 55 kt wind · 5 events
- Heavy Snow in New Hampshire, February 26 to 27, 2008$60,000 · 2 events
- Dense Fog in California, February 26 to 29, 2008$50,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 73100, 72455, 72375, 72376, 72377, 73101, 72379, 73108, 73105, 73109, 72380, 72381, 72382, 72383, 72384, 72385, 72386, 72391.